Please login or register.

Login with username, password and session length
Advanced search  

News:

Menopause Matters magazine ISSUE 58 out now. (December 2019)

twitter facebook instagram blogger

Author Topic: Continuous Utrogestan  (Read 198 times)

amy1235

  • Member
  • *
  • Posts: 13
Continuous Utrogestan
« on: January 16, 2020, 11:34:35 AM »

Hi, I wonder if anyone can advise me please. I note this subject has been brought up a few times on the forum over the years, but I haven稚 found the exact answer to my question.
In the last six months I reduced my estrogen patch from 75mg to 50mg ( I知 currently using Progynova weekly patch 50mcg) and upto recently was using utrogestan vaginally every six weeks or so and then having a very heavy withdrawal bleed. I realised that I知 probably not using enough progesterone, or not frequently enough, which is why I bleed so heavily. ( Sorry to be graphic but they were more bright red bleeds with just a bit of clotting). I知 trying to transition to continuous progesterone to eliminate the bleeds as I知 58 now and don稚 want the hassle anymore. I started oral utrogestan 100mgs about two weeks ago and felt fine really on it. However a couple of days ago I started bleeding again, almost pouring, but this time with quite a bit of clotting. I figure that my lining has probably built up and needs to shed and I知 hoping in time that the bleeds will subside. My question is , should I stop the utrogestan while I知 bleeding and at which point should I start it again to ensure minimal lining build up. Also, going forward should I take it every day or should I do a 25/28 regime?

I would be so grateful for any input.
Logged

Hurdity

  • Member
  • *
  • Posts: 11890
Re: Continuous Utrogestan
« Reply #1 on: January 16, 2020, 07:49:20 PM »

Hi amy

It's very difficult for anyone to advise you without knowing what is happening to your womb lining. Depending on the dose and duration of your 6 weekly utro regime, as you say it looks like your womb lining could have built up. There are also other causes for heavy bleeding - including fibroids and polyps. Oral Utro is on average less effective at protecting the lining than used vaginally but of course it is difficult to do this during a bleed as it's likely to be washed away!

If the amount of bleeding is worrying you then really it's best to consult your doctor and have a scan to check the lining. However while you are bleeding and if it has thickened it could just tell you what you already know. However you want to ensure that you have not develped endometrial hyperplasia (which can happen with a thickened lining) so on balance I would get checked out if I were you.

However also, to deal with the current episode of bleeding and to try to get rid of it quickly ( if it has built up harmlessly and no other abnormalities), given that it might have built up, in your position I would take a course of 200 mg for say 14 days and then stop for a fortnight, have the bleed and then start your Utro regime after the two weeks break (and then I would do the 25/28 regime at least at first - so that any build up of lining can be shed). If you get a scan then it's best to do it immediately after the withdrawal bleed you should following the two weeks of utrogestan. Personally I would take two weeks of 200 mg from now on - or at least 10 days?

These are just some thoughts and like I said - alaways best to go to your doc with abnormal and heavy bleeding.

Hope you get sorted and keep us posted :)

Hurdity x
Logged

amy1235

  • Member
  • *
  • Posts: 13
Re: Continuous Utrogestan
« Reply #2 on: January 16, 2020, 11:22:32 PM »

Hi amy

It's very difficult for anyone to advise you without knowing what is happening to your womb lining. Depending on the dose and duration of your 6 weekly utro regime, as you say it looks like your womb lining could have built up. There are also other causes for heavy bleeding - including fibroids and polyps. Oral Utro is on average less effective at protecting the lining than used vaginally but of course it is difficult to do this during a bleed as it's likely to be washed away!

If the amount of bleeding is worrying you then really it's best to consult your doctor and have a scan to check the lining. However while you are bleeding and if it has thickened it could just tell you what you already know. However you want to ensure that you have not develped endometrial hyperplasia (which can happen with a thickened lining) so on balance I would get checked out if I were you.

However also, to deal with the current episode of bleeding and to try to get rid of it quickly ( if it has built up harmlessly and no other abnormalities), given that it might have built up, in your position I would take a course of 200 mg for say 14 days and then stop for a fortnight, have the bleed and then start your Utro regime after the two weeks break (and then I would do the 25/28 regime at least at first - so that any build up of lining can be shed). If you get a scan then it's best to do it immediately after the withdrawal bleed you should following the two weeks of utrogestan. Personally I would take two weeks of 200 mg from now on - or at least 10 days?

These are just some thoughts and like I said - alaways best to go to your doc with abnormal and heavy bleeding.

Hope you get sorted and keep us posted :)

Hurdity x

Thank you so much Hurdity. I have been to my doctor to request a scan and he has referred me to see a gynaecologist at the hospital where there are no available appointments for four months! It seems having the scan is quite expensive privately, because you first have to pay the specialists consultation fee........ I think I値l try what you suggest while I知 waiting.
Logged

Hurdity

  • Member
  • *
  • Posts: 11890
Re: Continuous Utrogestan
« Reply #3 on: January 17, 2020, 10:06:09 AM »

Hi amy1235

This shouldn't cost anything at all on NHS? You don't need to have a private consultation first. Your GP should refer you and in your position I would push for a faster scan because I would say 4 months is too long to wait given your very heavy bleeding you mention and your non-standard HRT regime. The thing is if it is very thickened then your doc can give you a course of a strong progestogen treatment to thin it down quickly rather than with the utrogestan which could take a while depending how thick it is (if indeed this is the problem).

Can you share what dose of utrogestan you were using and for how long every 6 weeks, and can you also fess up to your GP and say you are concerned? There is the two week referral rule for post-menopausal bleeding which some GPs also use for very abnormal bleeding - I know it's maybe not strictly this as you are on HRT but even so - I would suggest it needs looking at sooner than 4 months? I am surprised that the wait is this long?

Hurdity x
Logged

amy1235

  • Member
  • *
  • Posts: 13
Re: Continuous Utrogestan
« Reply #4 on: January 17, 2020, 10:58:30 PM »

Hi Hurdity

I was using 100mg Utrogestan for three days, then 200mg for five days then 100mg for another three days and I did this every six to eight weeks up until before Christmas when I increased the frequent to four weeks but still on the same regime. However, I must be honest and say that there were months in earlier years when the duration between utro could have gone longer because I used to feel awful on it. Recently though, I wasn稚 feeling too bad on it and although tempted to try moving to a combined patch, read enough about side effects of other types of progesterone that put me off. Yes I do have to see my GP and insist that I be referred sooner for a scan- I meant the NHS waiting list is four months in my neck of the woods and that I had been considering going private because of it. Also unfortunately most of the GPS in my practice are pretty clueless when it comes to HRT although they are mostly open to my own preferences as to what I want to do.
Thanks so much for your interest, I really appreciate it. I will keep you posted.
Logged